Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
148 Doctors are Online

Taking Verapamil for supraventricular arrythmia and hypertension. Should I take a different drug for better control of BP?

User rating for this question
Very Good
Answered by

Cardiologist, Interventional
Practicing since : 1998
Answered : 416 Questions
Question
i was placed on verapamil 240 mg once daily for supraventricular arryrhmia and mild hypertention in 1998. i have have no further attacks of s.v.a but my pressure is on average daily 140 /58 and pulse 84 should i move on to a different drug for better control of my b.p
Posted Sun, 22 Apr 2012 in Hypertension and Heart Disease
 
 
Answered by Dr. Prabhakar C Koregol 10 hours later
Hello,

Thank you for posting your query.

If you do not have any other health issues such as Diabetes Mellitus or Kidney disease, the blood pressure levels are acceptable and also since you have a good control of your symptoms of Supraventricular arrhythmia, I don't see any need for change of medicines.

If needed, you may be put on beta blockers but in consultation with your physician.

Hope I have answered your query. Please accept my answer in case you do not have further queries.

Regards,
Above answer was peer-reviewed by
 
Follow-up: Taking Verapamil for supraventricular arrythmia and hypertension. Should I take a different drug for better control of BP? 6 hours later
DEAR Dr. XXXXXXX C Koregol

13 YEARS OF TAKING THE CALCIUM ANTAGONIST VERAPAMIL 240 MG ONCE DAILY SEEMS LIKE A LONG TIME TO BE TAKING THAT DRUG.
AS THE SYMPTOM OF SUPRAVENTRICULAR ARRYTHMIA HAS LONG DISAPPEARED AND HAS NOT RE-OCCURED, BUT OCCASIONALLY THERE ARE UN-EXPLAINED SPIKES IN MY BLOOD PRESSURE LEVELS SO I DO BELIEVE A CHANGE FROM THAT SPECIFIC CALCIUM ANTAGONIST VERAPAMIL 240 MG. IS WARRANTED AND WOULD LIKE TO HAVE YOUR VIEWS ON THIS.
XXXXXXX
 
 
Answered by Dr. Prabhakar C Koregol 6 hours later
Hello again Mr. XXXXXXX

Thank you for writing back.

I understand your concerns but verapamil has been used for much much longer periods without any major concerns. Yes only issue here is, if you do not have any further episodes of SVT why be on it, can as well be on other medicines?

Yes if for reasons beyond science, if you want to change the medicine, I do not see any concerns.

Please do XXXXXXX up with your physician and discuss this as he would be the best person to decide on the future course of action as he knows your condition much better than me.

But of course except beta blockers, others have small chances of reccurance of SVT and we may have to reconsider the therapy.

Hope my answer is helpful to you. Do write back if you have any more doubts.

Wishing you good health.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Taking Verapamil for supraventricular arrythmia and hypertension. Should I take a different drug for better control of BP? 2 hours later
DEAR Dr. XXXXXXX C Koregol ,
During the eighties I worked for knoll A.G. as a supervisor and a Medical Representative ( it was then a divison of B.A.S.F.) I had the pleasure of launching Isoptin (the original verapamil) in Barbados and other caribbean islands XXXXXXX and Securon and others followed but with arrangement with Knoll A.G..
My cardiologist Dr. XXXXXXX Ishmael was whom I last saw in 1998 and who implemented the drug treatment plan on me.
With a smile he said XXXXXXX I am going to place you on the drug which you previously introduced to me which was of course Verapamil 240 mg.

I am now 4 months into a vegian diet as my body weight since my retirement in 2008 has steadily increased to 250 lbs, my height is 5' x 10'
Thanking you for your thoughts and considerations. XXXXXXX
 
 
Answered by Dr. Prabhakar C Koregol 34 hours later
Hello,

Thank you for writing back.

As I said previously, if for reasons beyond science you want to change the medicine, I do not see any concerns.

Hope I answered all your questions. Please accept my answer in case you do not have further queries. Wish you Good Health.

Regards,
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor